Register Today!
Receive our eNewsletters. Signup
EndocrineWeb Community Advice

Levothyroxine problems & questions

From: spange612 - 5 years 37 weeks ago

Hi,
I'm new to this site and fairly new to thyroid problems.

A brief history: I was diagnosed with a very large benign cyst on the right side of my thyroid in March 2008. My TSH level and other thyroid tests came back normal so my endocrinologist didn't think I needed medication. She also said we could just "watch" the cyst and not surgically remove it - which is what I have continued to do.

At the end of September, I think, my internist checked my TSH again and it was somewhat high - 5.8. I have been complaining about weight gain and inability to lose weight for years so I thought maybe I DO have hypothyroidism (actually, it's probably from me going on and off low doses of prednisone for the last 10 years for rheumatoid arthritis). Anyway, so my internist put me on 50 mcg of Levothyroxine. I had my TSH tested in November and it was down to 1.4.

The latest thing - about a week before Christmas I started having weird panic attacks and shaky hands and very extreme anxiety/jitters/nervousness. The week after Christmas I finally went into the doctor and she thought that it sounded like hyperthyroid symptoms. So I had my TSH tested again and it came back at .44. The dr said this was still in the "normal" range but she still suspected that it was the culprit of my problems and symptoms. So she told me to stop taking the Levothyroxine and to see how I feel.

Right now it's been about a week since I've been off the Levothyroxine. I do feel somewhat better, esp with the shaky hands. But I'm still having bouts of weird anxiety. Nervousness, racing thoughts, nervous stomach, etc.

I'm wondering - how long does it take for the 50 mcgs to get out of my system?? Do you think that it is still the cause of this unusual anxiety? Do I just need to give it more time to feel totally normal again? All of this is so frustrating, not to mention scary (anxiety attacks are not fun)

If anybody can help with this I'd really appreciate it!

Thanks!

Do you find this discussion helpful?
0

2 Responses

Is this good advice?
0

I am an ass for even considering that I am qualified to comment on this HOWEVER.. 1. there is a half-life to consider on clearance of the drug, weeks ! according to the pharmacological data available from the pharmacist(at least)
..2. steroids are known for psyco..effects, and possibly
even lower doses over time has compromised your adrenaline
activity..
regards,
erudite

Is this good advice?
0

Hi,

I was also having the exact issues, my TSH was 6.3 and my PCP has put me on Livothyroxine 50 mcgs and withing a month the TSH has come back to 0.1. This is when my PCP said the Thyroid got over corrected and asked me to stop the Livothyroxine. After two months of stopping the medicine, the TSH is still 0.24.

During this time I am also feeling anxiety, panic attacks, heart palpitations, heartburn. My PCP has put me on Xanax and wanted to take Citalopram. But I am confident that once the TSH comes to normal the anxiety and panic attacks may go away and don't want to take the anti-depressants now.

Please tell me if there is an improvement in your case. Currently I am out of medications and hoping the TSH to come to normal and at receiving end of the anxiety attacks.

Thanks!

SHOW MAIN MENU
SHOW SUB MENU